Illinois, 2024

Tornado and Damaging Winds in Illinois, March 14, 2024

March 14, 2024 · NWS DVN · 4 events in 3 counties and zones

Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 11:55 PM CST, 28 minutes earlier. Its key messages:

  • Scattered severe storms south of I-80 early this morning. A few strong to severe storms could redevelop this afternoon, mainly in the counties south of I-80.
  • Turning much colder late in the weekend with the potential for snow showers.
  • A warming trend is on tap for next week.
Area forecast discussion, Mar 13, 11:55 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1255 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Scattered severe storms south of I-80 early this morning. A
  few strong to severe storms could redevelop this afternoon,
  mainly in the counties south of I-80.

- Turning much colder late in the weekend with the potential for
  snow showers.

- A warming trend is on tap for next week.

&&

.MESOSCALE...
Issued at 1245 AM CDT Thu Mar 14 2024

A Severe Thunderstorm Watch continues across the southern CWA
through 6 AM this morning. The northern periphery of warm air
advection (WAA) aloft will continue to nose into the southern
CWA through the early morning, with slow-moving, regenerating
thunderstorms. Embedded MCVs and one stronger short wave to pass
near the Missouri/Iowa border region in the pre-dawn hours, will
act to keep some severe threat going through the night along
with a locally heavy rain threat where storms line up more
west-to-east. The flash flood threat though still looks on the
lower end due to primarily drier antecedent conditions.

In terms of the severe threat, hail will remain the primary
threat, with a good balance of deep layer shear (40 kt) and
MUCAPE (500-1500 J/kg). If any semi-organized storms from
northern Missouri can make it into the southern forecast area,
the boundary layer stability looks like it may be fairly shallow
based on observational trends, so isolated stronger winds might
be a concern if that occurs.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 301 PM CDT Wed Mar 13 2024

Other than some isolated showers in northwest Illinois, dry
conditions will be seen across the area through sunset. Attention
then turns to tonight.

Storms will initiate along the warm front across northern Missouri
during the evening with rain lifting north across the area
overnight.

At the same time flow coming off of Lake Michigan will be pushing
drier air to the west. This drier air will initially delay the
arrival of rain into the area until the late evening and overnight
hours and main push the stronger storms further to the south.

Right now the better risk for strong to severe storms looks to be
along and south of an Ottumwa, IA to Galesburg, IL line. The primary
risk is hail with damaging winds a secondary risk. A storm that
rides the warm front or is to the south and east of the low center
would pose a risk for a brief spin up tornado. If this were to occur
(which is under a 2 percent chance), areas south of a Keosauqua, IA
to Macomb, IL line would be favored.

On Thursday a widespread rain should be across most of the area at
sunrise. Depending upon the track of the surface low, the severe
risk 'may' pivot to the north between 6 and 10 AM putting a risk of
severe storms south of a Princeton, IL to Aledo, IL to Kahoka, MO
line. The main risk would be hail with damaging winds a secondary
risk.

By late morning the overall severe risk from the first round of
storms will end with the potential for rain ending from west to east
as well. The far northern and northwest parts of the area may see a
cold rain continuing through late morning and into the afternoon.

Boundaries left over from the overnight storms and the approaching
cold front will then provide the focus for re-development in the
afternoon.

Right now the overall timing of secondary storm development looks to
be early afternoon from northeast Missouri into western Illinois.
The window for any severe risk has narrowed, running from 3 to 7 PM
and mainly south of a Princeton, IL to Memphis, MO line.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 301 PM CDT Wed Mar 13 2024

Thursday night
Assessment...low to medium confidence

How storms develop and evolve Wednesday night into Thursday morning
will dictate how long precipitation remains across the area Thursday
night.

Right now the model consensus has a 40-50 percent chance of rain
across the entire area. However, there are newer runs of the very
short term models that suggest much of the area could remain dry
Thursday night. By late Thursday night mainly dry conditions should
be seen across the area.

Friday through Saturday night
Assessment...high confidence on dry conditions

The model consensus has dry conditions for the area with
temperatures initially above normal. A clipper system will move
through the Great Lakes and pull a modified arctic front through the
area on Saturday.

Very windy conditions will develop Saturday with gusts up to 40 mph
likely. The wind combined with the dry conditions will result in a
elevated fire risk across the entire area. The windy conditions will
continue Saturday night which will push wind chills into the teens
and lower 20s by sunrise Sunday.

Sunday and Sunday night
Assessment...high confidence on windy conditions

Windy conditions will continue across the area on Sunday as the core
of the cold temperatures aloft moves through the area. An associated
upper level disturbance will provide enough forcing for flurries or
even snow showers for areas generally east of the Mississippi and
north of I-80. Given the warm ground temperatures, only a localized
dusting of accumulation would be possible on grassy and elevated
surfaces in the strongest snow showers.

Monday through Wednesday
Assessment...medium to high confidence on a warm trend. Medium
confidence on dry conditions

The current model consensus has dry conditions across the area with
a warming trend through mid-week.

However, the CMC and ICON deterministic runs bring a clipper system
into the Midwest with snow. The CMC is further west which places the
snow over the area while the ICON model indicates southeast
Wisconsin and northeast Illinois. Interestingly the GFS/ECMWF
deterministic runs have no clipper system.

Interestingly there are some members of the ensembles of the
GEFS/CMCE that lend support the the CMC/ICON deterministic runs but
most of the ensemble members are dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1245 AM CDT Thu Mar 14 2024

Primary concerns with aviation are thunderstorms early this
morning, mainly prior to daybreak, and then IFR conditions a
good part of today for most of the TAF sites.

Showers with at least embedded storms will continue to expand
northeast through the early morning. Some of these will produce
temporary IFR visibility, although thunder should become a
little more spotty toward CID and especially DBQ (where
confidence in any TSRA is low). Shower coverage looks like it
will diminish between 12Z and 17Z, however areas of
drizzle/light rain with spotty showers are becoming more
probable. The regime is favorable for IFR ceilings to develop
and possibly IFR visibility, especially if drizzle is present.
BRL will likely remain south of these lowest conditions, but the
other TAF sites should be in them, with highest confidence at
DBQ where LIFR ceilings are favored at times.

As the weather system bringing the precipitation tracks across
the Missouri/Iowa/Illinois border region this afternoon,
scattered storms may develop near BRL. Otherwise, rain showers
are expected to the north, although confidence in what the
coverage and duration of this rain will be is uncertain.
Nonetheless, IFR ceilings are likely to persist and spread
southward to BRL through the evening hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

MESOSCALE...Friedlein
SHORT TERM...08
LONG TERM...08
AVIATION...Friedlein
Hazardous weather outlook, Mar 13, 6:17 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
717 PM CDT Wed Mar 13 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
717 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Widespread storms are likely in northeast Missouri, southeast
Iowa, and western Illinois tonight, mainly after 11 PM. Scattered
storms are expected farther north. Some of the storms may be
severe, mainly south of Interstate 80, with a risk of large hail
and possibly damaging winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

On Thursday morning widespread showers and thunderstorms are
expected early. Some of these storms may be strong to severe south
of Interstate 80, with the main hazards being large hail and
possibly damaging winds. Scattered thunderstorms may redevelop
Thursday afternoon, mainly in the counties south of Interstate 80.
Areal coverage with this secondary round may remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight south of Interstate 80.

GENERAL STORM MOTION TONIGHT:

To the northeast at 40 mph.

Friedlein/Gunkel/Uttech

In the hours before

Local storm report, Mar 13, 9:45 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1045 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024  E0.25 inch       Clark              MO   Trained Spotter

            pea hail just started.

&&
Local storm report, Mar 13, 10:15 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     Hail             2 WSW Donnellson        40.63N 91.60W
03/13/2024  E0.88 inch       Lee                IA   Trained Spotter

            lots of pea hail with some nickel sized
            hail.

&&
Local storm report, Mar 13, 10:19 PM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1119 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     Hail             2 WNW Fort Madison      40.63N 91.38W
03/13/2024  E0.50 inch       Lee                IA   Trained Spotter

            Half inch hail at Ft Madison Hospital.

&&
Local storm report, Mar 13, 10:35 PM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1135 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     Hail             3 W Charlie Heath Memor 40.58N 91.94W
03/13/2024  M1.25 inch       Clark              MO   Trained Spotter

            hail up to half dollar sized. hail covering
            ground.

1113 PM     Hail             2 NNE Colusa            40.59N 91.15W
03/13/2024  E0.88 inch       Hancock            IL   Public

            Dime to nickel size hail again lasted about
            2 minutes back to light rain.

1105 PM     Hail             2 NNE Colusa            40.59N 91.15W
03/13/2024  E0.70 inch       Hancock            IL   Trained Spotter

            Dime size hail for about 3 minutes began.
            deck covered.

1042 PM     Hail             3 NW Anson              40.60N 91.80W
03/13/2024  M1.25 inch       Clark              MO   Public

1021 PM     Hail             2 WSW Chambersburg      40.51N 91.84W
03/13/2024  E0.75 inch       Clark              MO   Public

            Report from mPING: Dime (0.75 in.).

1018 PM     Hail             3 ENE Hamilton          40.40N 91.31W
03/13/2024  E0.50 inch       Hancock            IL   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Mar 13, 10:37 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1137 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024  E0.88 inch       Clark              MO   Trained Spotter

            Hail up to nickel sized now. pea hail began
            again at 1132 pm.

&&
Special weather statement, Mar 14, 12:10 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
110 AM CDT Thu Mar 14 2024

IAZ078-089-099-ILZ024>026-140700-
Mercer IL-Warren IL-Henderson IL-Des Moines IA-Lee IA-Louisa IA-
110 AM CDT Thu Mar 14 2024

...Strong thunderstorms will impact portions of southeastern Mercer,
Warren, Henderson, Des Moines, northeastern Lee and southeastern
Louisa Counties through 200 AM CDT
...

At 110 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rozetta to near Dallas City. Movement was
northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burlington, Fort Madison, Monmouth, Oquawka, West Burlington,
Mediapolis, Roseville, Stronghurst, Kirkwood, Keithsburg, Little
York, Middletown, Carman, Biggsville, Gladstone, Rozetta, Terre
Haute, Seaton, North Henderson, and Raritan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Illinois...and southeastern Iowa.

&&

LAT...LON 4111 9046 4067 9048 4065 9136 4108 9117
TIME...MOT...LOC 0610Z 238DEG 25KT 4099 9089 4068 9123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DC

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
March 14, 12:23 AM CST to 12:43 AM CST
Where
Henderson County, 2.09 mi W of Biggsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.850, -90.910

Thunderstorm wind damage to a grain bin.

Thunderstorm Wind, McDonough

When
March 14, 3:00 AM CST to 3:10 AM CST
Where
McDonough County, 3.81 mi SE of Blandinsville
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.510, -90.820

Thunderstorm Wind, McDonough

When
March 14, 3:15 AM CST to 3:25 AM CST
Where
McDonough County, 3.44 mi ESE of Macomb
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -90.610

Tornado, Warren

When
March 14, 3:36 AM CST to 3:37 AM CST
Where
Warren County, 4.22 mi SE of Greenbush to 5 mi ESE of Greenbush
Rating
EF1
Path length
0.95 mi
Path width
150 yd
Continued into
Fulton, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
40.686, -90.463

A brief tornado developed early Thursday morning, just northwest of Avon in Warren County Illinois. The tornado caused significant damage at two farmsteads, which included destroyed outbuildings and machine sheds, damaged grain bins, uprooted trees, and snapped power poles. The tornado was on the ground for about one mile, and dissipated just into Fulton County IL, east of North Twin Bridge Road. Maximum winds were estimated around 110 mph, and the tornado was rated a high-end EF1. There were no reports of any injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167311, 1167314, 1167313, 1167312.